MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Model Number 9600TFX20A
Medical Device Problem Codes Degraded (1153); Thickening of Material (4056); Device Stenosis (4066)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 04/25/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This is one of two manufacturer reports being submitted for this case.The investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), approximately 3 years, 2 months, and 23 days post-implant of a 20 mm sapien 3 (s3) valve in the mitral position, the 20 mm sapien 3 valve was noted to be stenotic.The mean inflow gradients were between 12-15mmg.Due to the patient's history, this was found on a routine exam which the echo revealed bi-atrial enlargement also.During the valve in valve case, the implanting cardiologist (ic) and team had difficulty positioning the new 20mm s3 inside of the existing 20mm s3.It appeared that the ic could not get it coaxial enough to fully cross and position appropriately and when pushing on the commander delivery system, at one point, the valve appeared to 'jump' forward into the left ventricle (lv).The working wire (safari extra small) may have jumped forward also.The team pulled the new s3 valve back, nearly to an acceptable position to deploy, but then it moved too atrial.They continued to struggle to cross the existing valves (the previous 20mm s3 was already inside of a 23mm epic supra that was placed in 2018).Somewhere near this point in time we noticed the patient's blood pressure began to decline.The heart rhythm changed to a rapid a flutter vs supraventricular tachycardia (svt).They attempted a couple more maneuvers to try and get new s3 across the failed one but were unsuccessful.Due to the patient's rapid decline hemodynamically, they removed the new 20mm s3, commander and 14f esheath+ in order to interrogate the patient's collapse in condition.A new 16f esheath was inserted (was readily available in the room).They performed a synchronized cardioversion and then noticed a widening qrs so they started looking for fluid around heart.After several minutes they were able to perform pericardiocentesis, and bright red blood continued to aspirate.The surgeon was in the room by now, along with many others.They injected a small amount of contrast dye into aspiration cannula and there may have been a hole or tear in the lv apex.The team discussed and the patient was stabilized and transferred immediately to the operating room for intervention.The attempted new 20mm s3 was not implanted in the patient.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for a completion to the engineering evaluation.The product was not returned; therefore, a no product return investigation was completed.As a device was not returned, visual inspection, functional testing, and dimensional testing were unable to be done.No imagery was provided.As no device was returned and there is no evidence to support a manufacturing/design defect potentially contributed to the complaint, a manufacturing mitigation review is not required.The ifu, commander delivery system with s3/s3u was reviewed.Warnings include: 'accelerated deterioration of the valve due to calcific degeneration may occur in children, adolescents, or young adults and in patients with an altered calcium metabolism', 'valve recipients should be maintained on anticoagulant/antiplatelet therapy, except when contraindicated, as determined by their physician.This device has not been tested for use without anticoagulation'.Potential adverse events note: 'exercise intolerance or weakness', 'valve stenosis', and 'structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis)'.No evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.' the complaints for leaflet thickened/halt and stenosis were unable to be confirmed due to unavailability of relevant imagery and/or medical records.A review of the dhr did not provide any indication that a manufacturing non-conformance contributed to the complaint event.A review of the ifu revealed no deficiencies.During the manufacturing process, all sapien 3 valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.As reported, 'approximately 3 years, 2 months, and 23 days post-implant of a 20 mm sapien 3 (s3) valve in the mitral position, the 20 mm sapien 3 valve was noted to be stenotic.The mean inflow gradients were between 12-15mmg' the valve appeared "thickened with a narrowed inflow jet." the ct measured the s3 frame at 1.75cm diameter.' hypoattenuated leaflet thickening (halt) may be caused by several patient-related factors including early valve deterioration (svd) (e.G.Stenosis/calcification), non-structural dysfunction (e.G.Pannus), or thrombosis (formation of blood clots on the valve).In this case, limited information was provided; therefore, a definitive root cause is unable to be determined at this time per the instruction for use (ifu), valve stenosis is a potential risk associated with bioprosthetic heart valves.Per the valve academic research consortium (varc), valve stenosis can result from several factors, including pannus, calcification, support structure deformation (out-of-round configuration), trauma (cardia-pulmonary resuscitation, blunt chest trauma), endocarditis, prosthetic valve thrombosis, and native leaflet prolapse impeding prosthetic leaflet motion.Stenosis of an implanted valve may be a manifestation of structural valve deterioration (svd).This term refers to changes intrinsic to the valve, and can include failure modes such as wear, calcification, leaflet tear, stent creep, leaflet disruption, or leaflet retraction.Svd may be mild and not require any intervention or it may be moderate to severe.It can cause the heart to work harder to eject blood from the ventricle.Depending on severity it could be an indication for valve replacement or medical intervention.In this case, it was reported that patient had leaflet thickening, which could reduce the eoa (effective orifice area), resulting in stenosis as reported.As such, available information suggests that patient factors (thickened leaflets) may have contributed to the complaint event.A capa/scar is not required because an edwards/supplier defect which could have resulted in the complaint was not confirmed.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key22022484
Report Number2015691-2025-03834
Device Sequence Number8642000
Product Code NPU
UDI-Device Identifier00690103194005
UDI-Public(01)00690103194005(17)220604
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/04/2022
Device Model Number9600TFX20A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2025
Supplement Date Received by Manufacturer06/12/2025
Initial Report FDA Received Date05/14/2025
Supplement Report FDA Received Date06/16/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/04/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age8 YR
Patient SexFemale